Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 178, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 3:50 PM CDT for 4 counties in Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2024, 3:50 PM CDT (20:50 UTC)
- Expired
- Aug 29, 2024, 4:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blue Earth County, MN, Brown County, MN, Nicollet County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
143 WUUS53 KMPX 292050 SVRMPX MNC013-015-103-165-292115- /O.NEW.KMPX.SV.W.0178.240829T2050Z-240829T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 350 PM CDT Thu Aug 29 2024 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... Southeastern Brown County in south central Minnesota... Northwestern Blue Earth County in south central Minnesota... Northeastern Watonwan County in south central Minnesota... Central Nicollet County in south central Minnesota... * Until 415 PM CDT. * At 350 PM CDT, a severe thunderstorm was located over Hanska, or 13 miles south of New Ulm, moving north at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... New Ulm, Madelia, Nicollet, Courtland, Hanska, La Salle, New Ulm Airport, Searles, and Flandrau State Park. This includes U.S. Highway 14 between mile markers 99 and 118. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4400 9440 4407 9464 4439 9453 4429 9418 TIME...MOT...LOC 2050Z 201DEG 19KT 4411 9449 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ RMD
1 follow-up statement
136
WWUS53 KMPX 292104
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
404 PM CDT Thu Aug 29 2024
MNC165-292113-
/O.CAN.KMPX.SV.W.0178.000000T0000Z-240829T2115Z/
Watonwan MN-
404 PM CDT Thu Aug 29 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WATONWAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.
&&
LAT...LON 4409 9437 4411 9437 4411 9441 4414 9449
4437 9445 4429 9418 4414 9429 4408 9435
TIME...MOT...LOC 2103Z 207DEG 21KT 4418 9440
$$
MNC013-015-103-292115-
/O.CON.KMPX.SV.W.0178.000000T0000Z-240829T2115Z/
Brown MN-Blue Earth MN-Nicollet MN-
404 PM CDT Thu Aug 29 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN BROWN...NORTHWESTERN BLUE EARTH AND CENTRAL NICOLLET
COUNTIES...
At 403 PM CDT, a severe thunderstorm was located near Hanska, or 9
miles south of New Ulm, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Ulm, Nicollet, Courtland, Searles, and Flandrau State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4409 9437 4411 9437 4411 9441 4414 9449
4437 9445 4429 9418 4414 9429 4408 9435
TIME...MOT...LOC 2103Z 207DEG 21KT 4418 9440
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RMDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 33 minutes earlier. Its key messages:
- A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
- Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 317 PM CDT Thu Aug 29 2024 .KEY MESSAGES... - A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible. - Following this event, the weather will be pleasant through early next week. && .DISCUSSION... Issued at 216 PM CDT Thu Aug 29 2024 Severe storms are ongoing across west central and south central Minnesota ahead of a front. Storm mode is somewhat messy, but these initial storms will pose the greatest risk for a tornado or two before things are expected to grow upscale and transition to more of a damaging wind threat. The question is when/how far east this transition will happen. SPC mesoanalysis suggests the environment is more favorable for tornadoes across east central Minnesota into western Wisconsin, so if cells can remain discreet enough, the tornado threat will persist. The 19z MPX special sounding shows impressive CAPE of 4200 J/kg and 35kts of shear, which is considerably more shear than we saw with Monday's round of severe weather. While pwats are around 1.5" (down from over 2" Monday evening), locally heavy rain is still possible with QPF totals around 1 to 1.5". Storms are also about an hour or so ahead of our initial thinking, so expecting storms to reach the metro closer to 4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger long behind this initial line, so thinking any precip will come to an end by midnight. Following this system, tranquil weather will prevail through the end of the period. Temperatures this weekend will be in the low 80s for Saturday before falling into the low 70s for Sunday and Monday. Temperatures slowly creep back into the 80s by midweek with dry weather continuing. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1240 PM CDT Thu Aug 29 2024 The IFR/MVFR stratus deck has shifted NE, but will still impact the western Wisconsin sites for the early afternoon. A pocket of clearing is visible over much of central Minnesota, while convection is becoming more widespread along the western MN border. As the front sags southeast, a period of heavy rain and convective wind gusts will likely impact each site. Behind the line, cigs will quickly rise and winds will weaken and shift out of the NW. There is a chance for low stratus and patchy fog for some locations overnight, especially over western Wisconsin. KMSP...Timing is still on track, so not too much change for the ongoing TAF. Scattered storms could arrive ahead of the front around 20z, with the main line moving through close to 21-23z. Some models indicate that more isolated storms storms could fill in behind the main line, so we have maintained the tempo through 01z for now. /OUTLOOK FOR KMSP/ SAT...VFR. Wind SW 10-15kts. SUN...VFR. Wind N 5-10kts. MON...VFR. Wind S 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dye AVIATION...BED
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 PM CDT Thu Aug 29 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 302045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 PM CDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe thunderstorms will continue through late this evening, mainly across eastern Minnesota and western Wisconsin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Aug 29, 3:02 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Gst Paynesville 45.38N 94.72W
08/29/2024 M59 MPH Stearns MN Mesonet
0255 PM Tstm Wnd Dmg 1 E New Ulm 44.31N 94.45W
08/29/2024 Nicollet MN Trained Spotter
Multiple trees down and power outages in New
Ulm.
0245 PM Tstm Wnd Dmg 2 SW Willmar 45.11N 95.08W
08/29/2024 Kandiyohi MN Public
Large branches down on the southwest side of
Willmar.
&&Local storm report, Aug 29, 3:13 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg New Ulm 44.31N 94.46W
08/29/2024 Brown MN Emergency Mngr
Delayed report of multiple downed trees
blocking roads throughout New Ulm. Time
estimated from radar.
&&
BEDSpecial weather statement, Aug 29, 3:38 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024
MNZ074-082-083-292115-
Brown MN-Blue Earth MN-Watonwan MN-
338 PM CDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BROWN...
NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES THROUGH
415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 16 miles south of New Ulm, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Ulm, Madelia, Courtland, Hanska, La Salle, Grogan, New Ulm
Airport, Searles, and Flandrau State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.
&&
LAT...LON 4404 9467 4433 9451 4430 9443 4427 9441
4426 9433 4423 9427 4421 9424 4398 9449
TIME...MOT...LOC 2038Z 205DEG 27KT 4407 9453
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RMDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:11 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns | 34 min |
| Aug 29, 2:17 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 28 min |
| Aug 29, 2:29 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 31 min |
| Aug 29, 2:33 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet | 27 min |
| Aug 29, 2:37 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Stearns, Todd | 38 min |
| Aug 29, 2:44 PM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 46 min |
| Aug 29, 2:54 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Meeker, Morrison, Sherburne, Stearns | 51 min |
| Aug 29, 3:05 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 40 min |
| Aug 29, 3:12 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Scott, Sibley | 48 min |
| Aug 29, 3:31 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 29 min |
| Aug 29, 3:37 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 53 min |
| Aug 29, 3:38 PM CDT | Special Weather Statement | MPX | Watonwan | 37 min |
| Aug 29, 3:42 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott | 48 min |
| Aug 29, 3:52 PM CDT | Tornado Warning | MPX | Blue Earth, Brown, Watonwan | 23 min |
| Aug 29, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Le Sueur, Nicollet, Waseca | 36 min |
| Aug 29, 4:18 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 57 min |
| Aug 29, 4:32 PM CDT | Tornado Warning | MPX | Anoka, Chisago, Isanti | 28 min |
| Aug 29, 4:53 PM CDT | Tornado Warning | MPX | Chisago | 20 min |
| Aug 29, 4:54 PM CDT | Special Weather Statement | MPX | Steele, Waseca | 36 min |
| Aug 29, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 32 min |
| Aug 29, 5:30 PM CDT | Special Weather Statement | MPX | Washington | 30 min |
| Aug 29, 5:34 PM CDT | Special Weather Statement | MPX | Steele | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.